Michigan, 2012Damaging Wind in Michigan, June 20, 2012
June 20, 2012 · NWS MQT · 1 event in 1 county or zone
A severe thunderstorm downed a tree on a power line at Little Girls Point in Gogebic County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm downed a tree on a power line at Little Girls Point in Gogebic County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 20, 11:37 AM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 20, 11:37 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
137 PM EDT WED JUN 20 2012
.SHORT TERM...(TODAY)
ISSUED AT 513 AM EDT WED JUN 20 2012
CURRENT SHOWER AND TS ACTIVITY IS PUSHING INTO A MORE FAVORABLE WIND
ENVIRONMENT...WITH DCAPE VALUES OF 900-1100 J/KG OVER THE KEWEENAW
PENINSULA...AND 60-65KT 300MB JET OVER W AND CENTRAL LAKE SUPERIOR
AND NW UPPER MI. PW VALUES REMAIN AROUND 1.8IN OVER W LAKE
SUPERIOR...TAPERING OFF TO 1.1IN OVER EASTERN UPPER MI. STILL...MUCH
OF THE LAND REMAINS CAPPED...WITH SHOWERS WEAKENING AS THEY PUSH
ONSHORE. WILL CONTINUE TO MONITOR THE PROGRESSION OF THE SHOWERS AND
THUNDERSTORMS...WITH EVEN WEAK SHOWERS PRODUCING WIND GUSTS NEAR 25 TO
35MPH.
SLOWED DOWN THE PASSAGE OF THE COLD FRONT FOR THIS PERIOD. THE MAIN
RESULTS IN THE NEAR TERM ARE WARMER TEMPS AND A LONGER PERIOD OF
INCREASED SOUTHERLY WINDS THIS AFTERNOON...AND THE POTENTIAL FOR
HEAVIER RAIN OVER LAKE SUPERIOR AND FAR WESTERN UPPER MI. HAVE
NEARLY 2-3 INCHES OF RAIN OVER PORTIONS OF LAKE SUPERIOR...WITH OVER
AN INCH FIGURED OVER FAR W GOGEBIC AND ONTONAGON
COUNTIES...DIMINISHING TO AN AVERAGE LESS THAN A QUARTER OF AN INCH
/EVENT TOTAL/ OVER THE EASTERN THIRD OF THE CWA. GIVEN THE INCREASED
TEMPERATURE FORECAST...EXPECT AN INCREASINGLY UNSTABLE ENVIRONMENT
TOWARDS THE MID AFTERNOON HOURS. STRONG WINDS AND HEAVY RAIN LOOK TO
BE THE MAIN THREAT AS THE FRONT NEARS AND CROSSES WEST TO EAST LATE
THIS AFTERNOON/OVERNIGHT. BOWING STRUCTURES WILL REMAIN
POSSIBLE...AS HAS BEEN NOTED WITH SOME OF OR STRONGER OBSERVED
GUSTS...AS MLCAPE NEARS 1000-2000 J/KG WITH AROUND 30KT OF DEEP
LAYER SHEAR. LARGE HAIL WILL ALSO BE POSSIBLE IN SOME OF THE
STRONGER STORMS.
.LONG TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 513 AM EDT WED JUN 20 2012
THURSDAY...THERE MAY BE SOME LINGERING SHRA/TSRA OVER THE ERN CWA
BTWN 12Z-15Z WITH A BRIEF PERIOD OF UPPER LEVEL DIV WITH THE RIGHT
ENTRANCE OF THE 250-300 MB JET AND QVECTOR CONV AHEAD OF THE MID
LEVEL TROUGH. DRIER AIR WILL THEN MOVE IN OVER THE AREA ON WRLY
WINDS. THERE MAY BE ENOUGH LINGERING MOISTURE FROM ALONG AND SOUTH OF
ISQ-ERY EAST SO THAT THAT CONVERGING LAKE BREEZE BOUNDARIES COULD
SET OFF SOME SCT -SHRA. OTHERWISE...850 MB TEMPS DROPPING TO AROUND
10C WILL SUPPORT HIGHS IN THE LOWER TO MID 70S.
THURSDAY NIGHT...WITH DIURNAL COOLING...WEAK HIGH PRES BUILDING INTO
THE AREA AND NO SIGNIFICANT SHORTWAVES IN CYCLONIC MID LEVEL
FLOW...DRY WEATHER SHOULD PREVAIL UNDER PARTLY CLOUDY SKIES.
FRIDAY INTO FRIDAY NIGHT...MDLS WERE IN REASONABLE AGREEMENT THAT A
SHORTWAVE TROUGH MOVING THROUGH THE AREA COULD SUPPORT SCT MAINLY
INLAND DIURNAL SHOWERS. WITH 700-500 MB LAPSE RATES NEAR 7 C/KM (500
MB TEMPS AROUND -19C) AND MLCAPE VALUES INTO THE 400-600 J/KG
RANGE...SOME SHALLOW TSRA MAY ALSO BE POSSIBLE. ANY SHRA/TSRA SHOULD
DIMINISH QUICKLY IN THE EVENING WITH THE LOSS OF DAYTIME HEATING.
SATURDAY AND SATURDAY NIGHT...MODELS HAVE TRENDED WEAKER WITH THE
SHORTWAVE MOVING THROUGH THE REGION THAT WOULD SUPPORT PCPN.
HOWEVER...SCT SHRA AND A FEW TSRA REMAINS POSSIBLE...ESPECIALLY
DURING THE AFTERNOON. TEMPS WILL REMAIN AT OR SLIGHTLY BELOW
SEASONAL AVERAGES IN THE UPPER 60S AND LOWER 70S.
SUNDAY THROUGH TUESDAY...A BLOCKING RIDGE BUILDING FROM THE WESTERN
ATLANTIC TO SOUTHERN GREENLAND WILL RESULT IN PATTERN AMPLIFICATION
UPSTREAM OVER NOAM ALLOWING A MID LEVEL LOW TO SINK FROM HUDSON BAY
TOWARD THE ERN GREAT LAKES. NRLY MID AND LOW LEVEL FLOW BEHIND THE ERN
LAKE LOW WILL BRING COOL WEATHER...ESPECIALLY NEAR LAKE SUPERIOR
ALONG WITH GENERALLY DRY CONDITIONS.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 136 PM EDT WED JUN 20 2012
A COLD FRONT WILL PASS THROUGH THE CWA THIS AFTERNOON INTO THIS
EVENING...BRINGING SHOWERS AND THUNDERSTORMS INTO ALL THREE TAF
SITES. AS OF 18Z...A STRONG LINE THUNDERSTORMS WAS MOVING ACROSS
WESTERN LAKE SUPERIOR. UNCERTAINTY EXISTS AS TO HOW FAR THE
VISIBILITIES WILL DROP WITHIN THE THUNDERSTORMS AND OVERNIGHT...AS
THERE IS A POTENTIAL FOR FOG DEVELOPMENT AS WELL. THINK THAT THE
GUSTIER WINDS OUT OF THE WEST /ONCE THE FRONT PASSES/ WILL KEEP
VISIBILITIES IN CHECK...THEREFORE HAVE KEPT ALL THREE SITES IFR OR
HIGHER. WINDS WILL SWITCH FROM THE SOUTH-SOUTHWEST TO THE WEST AS
THE FRONT PASSES AROUND 00Z IN THE WESTERN U.P. AND AROUND 5Z FOR
CENTRAL AREAS/KSAW/. SOME OF THE THUNDERSTORMS MAY PRODUCE SEVERE
WIND GUSTS AS HIGH AS 60 KTS...HOWEVER CONFIDENCE IS NOT HIGH ENOUGH
TO PLACE THEM IN THE FORECAST.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 513 AM EDT WED JUN 20 2012
LOW PRESSURE STRETCHING FROM NE MINNESOTA TO NE NEBRASKA WILL SWING
ACROSS W LS AND INTO S CENTRAL ONTARIO THIS EVENING...AND E LS
OVERNIGHT. EXPECT PATCHY TO AREAS OF FOG TO CONTINUE IN OUR MOIST
ENVIRONMENT...ALONG WITH GUSTY WINDS FROM SHOWERS AND TS SLIDING
ACROSS LS. WEST WINDS WILL INCREASE INTO THE 15 TO 25 KNOT RANGE
THURSDAY BEHIND THE COLD FRONT. THE WINDS AND DRY ADVECTION WILL
SCOUR OUT ANY REMAINING FOG BY THU AFTERNOON. AS HIGH PRES BUILDS
INTO THE AREA THU NIGHT INTO FRIDAY WINDS WILL DIMINISH. GENERALLY
LIGHT WINDS WILL THEN PREVAIL THROUGH THE WEEKEND.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...KF
LONG TERM...JLB
AVIATION...MCB
MARINE...KF/JLB
Hazardous weather outlook, Jun 20, 3:30 AM CST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
530 AM EDT WED JUN 20 2012
MIZ001>007-009>014-084-085-211200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
530 AM EDT WED JUN 20 2012 /430 AM CDT WED JUN 20 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY WEST AND ACROSS WEST AND CENTRAL UPPER
MICHIGAN TONIGHT. SOME STORMS COULD PRODUCE SEVERE WIND GUSTS AND
SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE ALSO POSSIBLE EARLY THURSDAY EAST OF A LINE FROM GRAND
MARAIS TO MANISTIQUE.
THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY AND AGAIN SATURDAY AND
SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF LARGE HAIL OR DAMAGING WINDS WOULD BE GREATLY
APPRECIATED.
LSZ162-240>251-263>267-211200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
530 AM EDT WED JUN 20 2012 /430 AM CDT WED JUN 20 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY OVER WESTERN LAKE SUPERIOR TODAY AND ACROSS
THE LAKE TONIGHT. SOME STORMS COULD PRODUCE SEVERE WIND GUSTS AND
SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE OVER EASTERN LAKE SUPERIOR EARLY THURSDAY.
THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND AGAIN SATURDAY AND
SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF LARGE HAIL OR WINDS OVER 35 KNOTS WOULD BE GREATLY
APPRECIATED.
LMZ221-248-250-211200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
530 AM EDT WED JUN 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON. THUNDERSTORMS ARE
LIKELY TONIGHT. SOME STORMS COULD PRODUCE SEVERE WIND GUSTS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY AND AGAIN SATURDAY AND SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF LARGE HAIL OR WINDS OVER 35 KNOTS WOULD BE GREATLY
APPRECIATED.
JLB
Thunderstorm Wind, Gogebic
- When
- June 20, 2:24 PM CST to 2:26 PM CST
- Where
- Gogebic County, 8.6 mi NW of Junet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 46.608, -90.329
A tree was reported down on a power line on Lake Road at Little Girls Point.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Wind in Wisconsin, June 20, 20123 deaths · $23,000 · 50 kt wind · 2 events
- Rip Currents in New Jersey, June 20, 20122 deaths · 4 events
- Drought in Nebraska, June 20 to 30, 2012$13 million · 22 events
- Excessive Heat and Heat in Pennsylvania, June 20 to 22, 20121 death · $10,000 · 8 events
- Excessive Heat in New York, June 20 to 21, 20121 death · 1 event
- Rip Current in North Carolina, June 20, 20121 death · 1 event
- Damaging Winds in Iowa, June 20, 2012$111,000 · 65 kt wind · 8 events
- Hail and Damaging Winds in Texas, June 20 to 21, 2012$100,000 · 1.25 in hail · 7 events
- Tornadoes and Hail in North Dakota, June 20, 2012EF1 · 7 events
- Excessive Heat and Heat in New Jersey, June 20 to 22, 201221 events
- Wildfire in Arkansas, June 20, 20121 injured · 1 event
- Hail in Kansas, June 20, 20122 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395835.